Colorado, 2004Drought in Colorado, July 1 to 31, 2004
July 1 to 31, 2004 · NWS GJT · 21 events in 21 counties and zones
Surges of subtropical moisture in monsoonal flow resulted in a few bouts of widespread precipitation across western Colorado during the month, with locally heavy rains occurring in some areas. However, this had little impact on the long-term drought situation across the area, and moderate to severe drought continued across most of western Colorado.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surges of subtropical moisture in monsoonal flow resulted in a few bouts of widespread precipitation across western Colorado during the month, with locally heavy rains occurring in some areas. However, this had little impact on the long-term drought situation across the area, and moderate to severe drought continued across most of western Colorado. See the August 2004 Storm Data publication for a continuation of this drought situation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:00 PM MST, 11 hours earlier.
Area forecast discussion, Jun 30, 1:00 PM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT WED JUN 30 2004
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE LAST UPPER-LEVEL
FORCING REMAINS OVER NORTH CENTRAL COLORADO BUT WILL SHIFT NORTHEAST
THROUGH THE EVENING. ELSEWHERE POPS WILL END WITH SUNSET...WHILE
SCATTERED SHOWERS REMAIN OVER THE PARK/GORE/ELK UNTIL MIDNIGHT. THE
CRAIG-STEAMBOAT-EAGLE LOW-LYING AREAS COULD SEE SOME PATCHY FOG
TOWARDS MORNING UNDER PARTIAL CLEARING SKIES. DRYING CONTINUES FROM
SW TO NE ON THURSDAY FOR THE BEGINNING OF A RETURN TO MORE SEASONAL
TEMPERATURES. OROGRAPHIC AFTERNOON STORMS WILL BE MOST NUMEROUS OVER
THE NORTHERN ZONES THURSDAY WHERE PRECIP WATER REMAINS ABOVE 0.5
INCH. STORMS WILL AGAIN QUICKLY DIE WITH SUNSET. WINDS WILL REMAIN
TERRAIN DRIVEN.
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...LONG WAVE PATTERN CONTINUED
TO FEATURE WEST COAST TROF AND DIRTY RIDGE OVER THE CWFA DURING THE
LATTER PART OF THIS WEEK AND INTO THE 4TH OF JULY WEEKEND. GFS AND EC
IN PRETTY GOOD AGREEMENT WITH THIS SCENARIO. CONSEQUENTLY...CONTINUED
WITH SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD...MAINLY OVER HIGHER TERRAIN. TEMPERATURES SHOULD
HOLD NEAR NORMAL FOR BOTH HIGHS AND LOWS. EARLY NEXT WEEK GFS HINTS
AT WEAK WAVE BRUSHING THE NORTH BRINGING DRIER AIR ACROSS THE
SOUTHERN TWO-THIRDS OF THE FORECAST AREA. EC SIMILAR...BUT NOT AS
DEFINITIVE WITH SHORTWAVE TROF PASSAGE. THEREFORE...LEFT GOING
FORECAST ALONE WHICH CALLED FOR PRIMARILY DRY CONDITIONS THROUGH THE
MID PART OF NEXT WEEK WITH TEMPS AT OR SLIGHTLY ABOVE NORMAL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
JOE/NL
Hazardous weather outlook, Jun 30, 4:46 AM MST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MDT WED JUN 30 2004
COZ001>014-017>023-UTZ022>025-027>029-011245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
546 AM MDT WED JUN 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF WESTERN
COLORADO AND EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER
THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH...WITH ISOLATED
THUNDERSTORMS EXPECTED TO DEVELOP OVER THE VALLEYS. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY MAINLY OVER
THE MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.
CJC
Drought, Animas River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Drought, Four Corners / Upper Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Drought, Grand Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Lower Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Drought, San Juan River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Virginia, July 1, 20041 death · $2,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 1, 2004$935,000 · 4.5 in hail · 15 events
- Flooding in Wisconsin, July 1 to 9, 2004$400,000 · 3 events
- Hail and Damaging Winds in Maryland, July 1, 2004$210,000 · 2.75 in hail · 15 events
- Flash Flood in South Dakota, July 1, 2004$250,000 · 1 event
- Lightning Strike in New Jersey, July 1, 20042 injured · $50,000 · 1 event
- Flooding and Hail in Oklahoma, July 1 to 5, 20043 injured · $100 · 1.75 in hail · 14 events
- Lightning Strike in Vermont, July 1, 2004$25,000 · 1 event
- Flash Flood in Louisiana, July 1, 2004$25,000 · 1 event
- Lightning Strike in New York, July 1, 20042 injured · $1,000 · 1 event
- Hail in New York, July 1, 2004$15,000 · 1 in hail · 3 events
- Wildfire in California, July 1 to 2, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416704, 5416705, 5416706, 5416707, 5416708, 5416709, 5416710, 5416711, 5416712, 5416713, 5416714, 5416715, 5416798, 5416799, 5416800, 5416801, 5416802, 5416803, 5416804, 5416805, 5416806.